Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 78, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2015, 1:58 PM MST for Gila County, Arizona. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2015, 1:58 PM MST (20:58 UTC)
- Expired
- Aug 23, 2015, 2:15 PM MST
- In force
- 17 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:45 AM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 23, 9:45 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST SUN AUG 23 2015 .SYNOPSIS...EXPECT ANOTHER DAY OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. STARTING MONDAY AND CONTINUING THROUGH WEDNESDAY... DEEPER MOISTURE WILL MOVE INTO THE REGION BRINGING AN INCREASE IN THUNDERSTORM CHANCES. SOME STORMS COULD PRODUCE HEAVY RAINFALL...HAIL AND GUSTY WINDS. && .DISCUSSION...MOISTURE CONTINUES TO MOVE NORTHWARD OVER ARIZONA THIS MORNING. COVERAGE TODAY WILL BE GREATER THAN YESTERDAY. SLOW MOVING STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN TODAY. FORECAST IS ON TRACK WITH NO UPDATES PLANNED TODAY. && .DISCUSSION...A WEAK DISTURBANCE THAT MOVED ACROSS THE AZ/UT BORDER SATURDAY CONTINUES TO BRING AN AREA OF SHOWER AND THUNDERSTORMS EARLY THIS MORNING IN THE FOUR CORNERS REGION NORTHEAST OF KAYENTA. EXPECT THIS ACTIVITY TO SHIFT OUT OF AZ AFTER SUNRISE. THE HIGH PRESSURE CENTER THAT HAS BEEN LOCATED TO OUR SOUTH THE PAST SEVERAL DAYS CAUSING A DRIER WESTERLY FLOW WILL GRADUALLY SHIFT INTO NEW MEXICO LATER TODAY THROUGH THE MIDDLE OF THE WEEK. STORM COVERAGE TODAY SHOULD BE SIMILAR TO WHAT WAS OBSERVED SATURDAY. THE DEVELOPING SOUTHERLY FLOW WILL THEN ALLOW FOR DEEPER MOISTURE TO FLOW INTO NORTHERN ARIZONA, STARTING MONDAY FROM FLAGSTAFF SOUTHWARD, THEN ACROSS THE REST OF NORTHERN ARIZONA TUESDAY INTO WEDNESDAY. A DISTURBANCE LOCATED JUST SOUTHEAST OF ARIZONA IS ALSO FORECAST TO MOVE INTO SOUTHERN AZ MONDAY AND UP INTO NORTHERN AZ MONDAY NIGHT INTO TUESDAY. WE COULD SEE AN ENHANCEMENT OF SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS DISTURBANCE AND THIS WILL ALSO TEND TO KEEP AT LEAST SOME STORMS GOING THROUGH THE OVERNIGHT HOURS. THE MAIN THREATS NEAR STORMS THROUGH THIS PERIOD WILL INCLUDE A LOCALIZED FLASH FLOODING POTENTIAL...PERIODS OF FREQUENT LIGHTNING...HAIL AND STRONG ERRATIC GUSTY WINDS. THE HIGH PRESSURE CENTER IS FORECAST TO MOVE BACK SOUTH OF OUR AREA STARTING THURSDAY INTO NEXT WEEKEND. THIS WOULD PLACE ARIZONA IN A GRADUALLY DRYING SOUTHWEST FLOW, AND ONLY LOW RAIN CHANCES HAVE BEEN INCLUDED IN THE FORECAST. && .AVIATION...FOR THE 18Z PACKAGE...LOWER ELEVATIONS SKC THROUGH 19Z- 20Z. HIGHER ELEVATIONS SCT-BKN CU/TCU WITH BASES FROM 7-10KFT AGL. SCT SHRA/TSRA WITH ISOLD +TSRA OVER HIGHER TERRAIN...MOVING TO LOWER ELEVATIONS BY 19Z-20Z. STRONGER STORMS WILL PRODUCE MVFR AND IFR CONDITIONS. SFC WINDS SW 10-20KTS...CONVECTIVE GUSTS TO 45KTS. ALL AREAS BECOMING VFR AGAIN AFT 02Z-03Z MONDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/JJ AVIATION...BP FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 3:36 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 336 AM MST SUN AUG 23 2015 AZZ004>018-037>040-240500- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 336 AM MST SUN AUG 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT INCREASING MONSOON MOISTURE WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED ELSEWHERE. LOCALIZED MODERATE TO HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONSOON MOISTURE WILL GRADUALLY DEEPEN ACROSS NORTHERN ARIZONA WITH SHOWERS AND THUNDERSTORMS ON THE INCREASE MONDAY THROUGH WEDNESDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY WIND...HAIL AND LOCALIZED FLOODING THE MAIN THREATS. A DOWNTURN IN STORM ACTIVITY IS FORECAST FOR THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY CALLING 1-888-745-1637.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:21 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 114 min |
| Aug 23, 12:54 PM MST | Areal Flood Advisory | FGZ | Apache | 111 min |
| Aug 23, 1:42 PM MST | Areal Flood Advisory | FGZ | Gila | 2 hr |
| Aug 23, 2:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 32 min |
| Aug 23, 2:23 PM MST | Areal Flood Advisory | FGZ | Gila | 112 min |
| Aug 23, 2:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 22 min |
| Aug 23, 3:13 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 21 min |
| Aug 23, 3:24 PM MST | Areal Flood Advisory | FGZ | Yavapai | 111 min |
| Aug 23, 3:38 PM MST | Areal Flood Advisory | FGZ | Yavapai | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.